Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 31, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at May 20, 2004, 6:57 PM CDT for Kenosha County, Racine County, Walworth County, Wisconsin. It was in force for 63 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2004, 6:57 PM CDT (23:57 UTC)
- Expired
- May 20, 2004, 8:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
Counties Kenosha County, WI, Racine County, WI, Walworth County, WI
The radar
The Milwaukee radar (KMKX), 57 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 7:35 PM CDT | HAIL 1 | Salem, WI | 1 INCH HAIL ON HWY 83 IN SALEM...SOUTH OF HWY 50. |
| May 20, 7:35 PM CDT | HAIL 1 | Salem, WI | |
| May 20, 7:39 PM CDT | HAIL 1.5 | 2 Nw Pleasant Prairie, WI | ESTIMATED 1 1/2 HAIL AT HWY 50 AND 104TH AVE. |
| May 20, 7:47 PM CDT | HAIL 1 | Camp Lake, WI | 1 INCH HAIL NEAR CAMP LAKE...JUST EAST OF WILMOT ON HWY C. REPORTED BY AMBULANCE. |
| May 20, 7:53 PM CDT | TSTM WND DMG | 1 Se Paddock Lake, WI | LARGE TREES DOWN. ONE TREE DAMAGED HOME NEAR MONTGOMERY LAKE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 3:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 12.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMKX 202357 SVRMKX WIC059-101-127-210100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 656 PM CDT THU MAY 20 2004 THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WALWORTH COUNTY IN SOUTHEAST WISCONSIN SOUTHERN RACINE COUNTY IN SOUTHEAST WISCONSIN KENOSHA COUNTY IN SOUTHEAST WISCONSIN * UNTIL 800 PM CDT * AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR BOHNERS LAKE...OR ABOUT 7 MILES NORTHEAST OF LAKE GENEVA...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SILVER LAKE BY 705 PM CDT. PADDOCK LAKE BY 710 PM CDT. KENOSHA BY 735 PM CDT. 8 MILES SOUTH OF RACINE BY 740 PM CDT. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4273 8839 4251 8840 4248 8748 4273 8745 $$ REM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:00 PM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, May 20, 2:00 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 200 PM CDT THU MAY 20 2004 .DISCUSSION...FORECAST FOCUS ON POTENTIAL HEAVY RAINFALL AND SEVERE WEATHER EVENT THROUGH THE WEEKEND...MAIN CHALLENGE IS TIMING. SOUTHERN WISCONSIN WILL REMAIN UNDER FAST MOVING WEST-SOUTHWESTERLY FLOW THROUGH THE WEEKEND WITH EMBEDDED SHORT WAVES ROTATING THROUGH THE WESTERN GREAT LAKES. WEAK COLD FRONT THURSDAY AFTERNOON MOVING SOUTHEAST WILL SLOW AND BECOME STATIONARY ALONG THE WISCONSIN- ILLINOIS THIS EVENING. THE POSITIONING OF THIS FRONT WITH STRONG UPPER JET TO THE NORTH AND NORTHEAST/UPPER DIVERGENCE...COPIOUS MOISTURE AND INSTABILITY...LOW LEVEL JET OF 50+ KNOTS NOSING INTO FRONT/LOW LEVEL CONVERGENCE...ALL INGREDIENTS IN PLACE FOR LONG LASTING HEAVY RAINFALL AND/OR SEVERE WEATHER SCENARIO THROUGH SUNDAY. BUT PROBLEM WILL BE TIMING OF SYNOPTIC/MESOSCALE FEATURES...SO HARD TO PIN DOWN BOTH THE SPATIAL AND TEMPORAL EXTENT OF RAINFALL AND SEVERE WEATHER. BEST INFORMATION POINTS TOWARDS FRIDAY AFTERNOON AND NIGHT AND AGAIN SATURDAY NIGHT AND EARLY SUNDAY...ALL DEPENDENT ON FRONTAL POSITION AND TIMING/STRENGTH OF LOW LEVEL JET. GENERALLY FOLLOWED DGEX DAYS 4-7 AND MIX OF GFS/ETA FOR DAYS 1-3. && .MKX...WATCHES/WARNINGS/ADVISORIES...NONE. EISE
Hazardous weather outlook, May 20, 8:30 AM CDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 830 AM CDT THU MAY 20 2004 WIZ046-047-051-052-056>060-062>072-211027- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 830 AM CDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS ALL OF SOUTHERN WISCONSIN. DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AND AGAIN SATURDAY. DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN ARE POSSIBLE. THE ATMOSPHERE WILL BE VERY MOIST AND UNSTABLE. LOCALLY HEAVY RAIN FALLING OVER SATURATED GROUND WILL LEAD TO POTENTIAL FLOODING CONDITIONS. THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT...AND AGAIN TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. EISE
In the hours before
Special weather statement, May 20, 4:52 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 452 PM CDT THU MAY 20 2004 WIZ046-047-051-052-056>060-062>072-202252- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 452 PM CDT THU MAY 20 2004 ...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM CDT... A CLUSTER OF THUNDERSTORMS COVERING MUCH OF WAUKESHA...MILWAUKEE AND EASTERN RACINE COUNTY WILL CONTINUE MOVING EAST AT 30 MPH. THE AREA FROM NORTH PRAIRIE TO DELAFIELD...EAST TO FOX POINT AND RACINE CAN EXPECT THUNDERSTORMS PRODUCING A BRIEF PERIOD OF TORRENTIAL RAIN...DANGEROUS LIGHTNING AND POSSIBLY SOME HAIL. SOME PONDING OF WATER ON ROADS AND IN LOW LYING AREAS IS POSSIBLE. DRIVE WITH CAUTION AND DONT PROCEED THROUGH WATER OF AN UNKNOWN DEPTH. PEOPLE IN FAR SOUTHERN WISCONSIN ARE URGED TO BE PREPARED FOR RAPIDLY CHANGING CONDITIONS AND STAY TUNED FOR LATER UPDATES. DAVIS
Special weather statement, May 20, 5:22 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 522 PM CDT THU MAY 20 2004 WIZ046-047-051-052-056>060-062>072-202301- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 522 PM CDT THU MAY 20 2004 ...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM CDT... THUNDERSTORMS WILL EXIT EASTERN WAUKESHA COUNTY BY 545 PM AND CONTINUE A BIT LONGER ACROSS MILWAUKEE COUNTY. THE STORMS ARE MOVING EAST AT 30 MPH AND WILL AFFECT THE CITIES OF BROOKFIELD...GLENDALE...MILWAUKEE AND OAK CREEK THROUGH 6 PM. NO SEVERE WEATHER HAS BEEN REPORTED. BE PREPARED FOR A BRIEF PERIOD OF HEAVY RAIN AND POSSIBLE HAIL. SOME PONDING OF WATER ON ROADS AND IN LOW LYING AREAS IS POSSIBLE. DRIVE WITH CAUTION AND DONT PROCEED THROUGH WATER OF AN UNKNOWN DEPTH. ELSEWHERE ACROSS SOUTHERN WISCONSIN...SKIES WERE GENERALLY QUIET. THERE WERE SOME LIGHTER SHOWERS MOVING EAST ACROSS IOWA AND DANE COUNTIES. DAVIS
Special weather statement, May 20, 5:48 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 548 PM CDT THU MAY 20 2004 WIZ046-047-051-052-056>060-062>072-202324- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 548 PM CDT THU MAY 20 2004 ...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM CDT... ALL THE THUNDERSTORMS HAVE EXITED SOUTHERN WISCONSIN. THE STRONG STORMS THAT WERE OVER MILWAUKEE...WAUKESHA AND RACINE COUNTIES EARLIER HAVE NOW MOVED OUT OVER LAKE MICHIGAN. FOR NOW...THE SEVERE THUNDERSTORM WATCH WILL CONTINUE...AT LEAST UNTIL WE ARE CERTAIN THE THREAT FOR SEVERE THUNDERSTORM DEVELOPMENT HAS ENDED. MORE STORMS WERE TRYING TO INTENSIFY NEAR THE ILLINOIS AND WISCONSIN BORDER BY LAFAYETTE AND GREEN COUNTIES. THESE STORMS ARE MOVING EAST AT 30 MPH. REMAIN ALERT FOR CHANGEABLE WEATHER THIS EVENING. DAVIS
Special weather statement, May 20, 6:04 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 604 PM CDT THU MAY 20 2004 WIZ046-047-051-052-056>060-062>072-202341- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 604 PM CDT THU MAY 20 2004 ...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM CDT... A SEVERE THUNDERSTORM HAS RAPIDLY DEVELOPED ALONG THE WISCONSIN AND ILLINOIS BORDER OF GREEN COUNTY. IT IS MOVING EAST AT 20 MPH AND MAY AFFECT THE CITY OF CLARNO BEFORE 620 PM. IF THE STORM HOLDS TOGETHER IT WILL REACH FAR SOUTHWEST ROCK COUNTY BY 630 PM. THE REST OF SOUTHERN WISCONSIN HAS QUIET SKIES AT THIS TIME.
Special weather statement, May 20, 6:11 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 611 PM CDT THU MAY 20 2004 WIZ046-047-051-052-056>060-062>072-202341- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 611 PM CDT THU MAY 20 2004 ...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM CDT... SEVERE THUNDERSTORM ACTIVITY WAS DEVELOPING RAPIDLY ALONG THE WISCONSIN ILLINOIS BORDER EARLY THIS EVENING. THE STORMS ARE MOVING EAST AT ABOUT 25 MPH. THUNDERSTORMS ARE EXPECTED TO MOVE FROM SOUTHERN GREEN COUNTY NEAR CLARNO AND SOUTH OF JUDA...EAST INTO SOUTH CENTRAL ROCK COUNTY NEAR NEWARK AND BELOIT BY 715 PM. PEOPLE IN FAR SOUTHERN WISCONSIN SHOULD BE PREPARED FOR DANGEROUS THUNDERSTORMS. THESE STORMS WILL PRODUCE TORRENTIAL RAINFALL WITH AN INCH OR MORE POSSIBLE IN A VERY SHORT TIME. LARGE HAIL AND WINDS TO 60 MPH ARE POSSIBLE AS WELL.
Special weather statement, May 20, 6:38 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 638 PM CDT THU MAY 20 2004 WIZ046-047-051-052-056>060-062>072-210014- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 638 PM CDT THU MAY 20 2004 ...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM CDT... A STRONG THUNDERSTORM CONTINUES TO ROLL ALONG THE WISCONSIN ILLINOIS BORDER NEAR FAR SOUTHEAST GREEN COUNTY. THE THUNDERSTORM THAT PROMPTED A WARNING FOR GREEN COUNTY IS BEGINNING TO DIMINISH IN INTENSITY AND DRIFT SLIGHTLY SOUTHEAST INTO ILLINIOS. OTHER STORMS ARE DEVELOPING IN FAR SOUTHERN ROCK COUNTY BETWEEN NEWARK AND BELOIT AND MAY PRODUCE HAIL...STRONG WINDS AND TORRENTIAL RAINFALL AS IT MOVES THROUGH. MORE STRONG THUNDERSTORMS ARE POSSIBLE ACROSS FAR SOUTHEAST WISCONSIN FOR THE NEXT HOUR OR SO...ESPECIALLY IN SOUTHERN ROCK...WALWORTH AND KENOSHA COUNTIES. PEOPLE IN THIS AREA SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 3:50 AM CDT | Severe Thunderstorm Warning | MKX | Sheboygan | 25 min |
| May 20, 3:56 AM CDT | Special Marine Warning | MKX | 64 min | |
| May 20, 3:56 AM CDT | Special Marine Warning | MKX | 64 min | |
| May 20, 6:02 PM CDT | Severe Thunderstorm Warning | MKX | Green | 43 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.